Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 160, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 26, 2012, 7:05 PM MDT for Kit Carson County, Colorado. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2012, 7:05 PM MDT (01:05 UTC)
- Expired
- Sep 26, 2012, 8:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 7:19 PM MDT | HAIL 1.75 | 8 S Stratton, CO | HAIL COVERING THE GROUND TO SEVERAL INCHES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
514
WUUS53 KGLD 270105
SVRGLD
COC063-270200-
/O.NEW.KGLD.SV.W.0160.120927T0105Z-120927T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT WED SEP 26 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 800 PM MDT
* AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7
MILES SOUTHEAST OF VONA...AND WAS MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN KIT CARSON COUNTY.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 175 AND 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3930 10264 3918 10219 3904 10239 3904 10255
3919 10279
TIME...MOT...LOC 0106Z 306DEG 12KT 3921 10266
WIND...HAIL 60MPH 1.25IN
$$
ROBINSON2 follow-up statements
438
WWUS53 KGLD 270119
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT WED SEP 26 2012
COC063-270200-
/O.CON.KGLD.SV.W.0160.000000T0000Z-120927T0200Z/
KIT CARSON CO-
719 PM MDT WED SEP 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
KIT CARSON COUNTY UNTIL 800 PM MDT...
AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTH OF STRATTON...AND WAS MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN KIT CARSON COUNTY.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 175 AND 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3926 10260 3918 10219 3904 10239 3904 10255
3920 10274
TIME...MOT...LOC 0120Z 306DEG 12KT 3918 10261
WIND...HAIL 60MPH 1.25IN
$$
ROBINSON180
WWUS53 KGLD 270145
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT WED SEP 26 2012
COC063-270200-
/O.CON.KGLD.SV.W.0160.000000T0000Z-120927T0200Z/
KIT CARSON CO-
745 PM MDT WED SEP 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
KIT CARSON COUNTY UNTIL 800 PM MDT...
AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES
SOUTH OF STRATTON...AND WAS MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN KIT CARSON COUNTY.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 175 AND 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3925 10253 3918 10219 3904 10239 3904 10255
3916 10268
TIME...MOT...LOC 0145Z 306DEG 12KT 3913 10252
WIND...HAIL 60MPH 1.25IN
$$
ROBINSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 5:29 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 26, 5:29 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 529 PM MDT WED SEP 26 2012 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 200 PM MDT WED SEP 26 2012 THE UPPER LEVEL TROUGH NORTH OF THE FOUR CORNERS AREA WILL REMAIN NEARLY STATIONARY THROUGH THE NIGHT. MEANWHILE THE AXIS OF CONVERGENCE WILL SLOWLY PROGRESS NORTHEAST OUT OF THE AREA. AS THE SUN SETS...AM ANTICIPATING ANY LINGERING STORMS ALONG THIS BAND TO DISSIPATE. DURING THE OVERNIGHT HOURS AN UPPER LEVEL SHORT WAVE TROUGH WITHIN THE SOUTHWEST FLOW MOVES OVER THE SOUTHWEST PART OVER THE AREA. THE 700-500MB LAPSE RATES AHEAD OF THE TROUGH STEEPEN WITH 150-300J/KG OF MU CAPE DEVELOPING IN THE LAYER. 0-6KM SHEAR INCREASES FROM 20 TO 30KTS NEAR SUNRISE...HOWEVER AM NOT ANTICIPATING ANY SEVERE THUNDERSTORMS ALTHOUGH A FEW MAY BECOME STRONG WEST OF THE COLORADO BORDER PRODUCING SMALL HAIL OR GUSTY WINDS. IN ADDITION ISENTROPIC LIFT DEVELOPS OVER THE WEST OF THE COLORADO BORDER AHEAD OF THE TROUGH FURTHER AIDING IN LIFT. HAVE PRECIP. CHANCES MOVING INTO THE AREA FOLLOWING THE TROUGH...WITH CHANCES INCREASING AFTER MIDNIGHT TOWARD THE SOUTHWEST. OVERNIGHT FOG MAY DEVELOP OVER THE MAJORITY OF THE AREA DUE TO DEW POINTS REMAINING IN THE 50S. CURRENTLY AM ANTICIPATING VISIBILITIES TO DROP TO A MILE IN THE DENSEST FOG. THE FOG SHOULD BURN OFF A COUPLE HOURS AFTER SUNRISE. THURSDAY THE UPPER LEVEL TROUGH NORTH OF THE FOUR CORNERS AREA BEGINS TO PROGRESS EASTWARD. AS IT APPROACHES THE TRI-STATE AREA SMALLER DISTURBANCES DEVELOP AHEAD OF THE MAIN TROUGH OVER THE WESTERN PART OF THE AREA...WITH THE BEST CHANCES OCCURRING MID DAY. POINT SOUNDINGS FROM ACROSS THE AREA INDICATE 500J/KG OF SURFACE BASED CAPE TO WORK WITH...SO THUNDERSTORMS ARE NOT OUT OF THE QUESTION. PRECIP. CHANCES WILL DECREASE DURING THE LATE AFTERNOON AS LIFT FROM THE UPPER LEVEL TROUGH MOVES OUT OF THE AREA. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 200 PM MDT WED SEP 26 2012 THURSDAY NIGHT-SUNDAY...STILL SOME DIFFERENCES IN THE HANDLING OF THE WAVE THAT MOVES INTO THE AREA THURSDAY. THIS WAVE SHOULD MOVE EAST THURSDAY NIGHT GIVEN THE NORTHWEST UPPER FLOW WITH THE GFS/ECMWF THE FASTEST...THE NAM/GEM THE SLOWEST. EITHER WAY...FRIDAY THROUGH MOST OF SATURDAY WILL BE DRY. MAY SEE SOME THUNDERSTORMS VERY LATE IN THE DAY SATURDAY NEAR THE FLAGLER AREA AS A DISTURBANCE MOVES IN FROM THE NORTHWEST. THIS DISTURBANCE LOOKS TO CONTINUE MOVING GENERALLY ACROSS THE REMAINDER OF THE AREA SATURDAY NIGHT AND SUNDAY WHERE SOME SLIGHT CHANCE POPS LOOK WARRANTED. HIGH TEMPERATURES FRIDAY 65 TO 70 IN EASTERN COLORADO WHERE CLOUDS AND PRECIPITATION MOST LIKELY...70-75 FURTHER EAST. WITH LESS CLOUDINESS EXPECTED SATURDAY AND 850 TEMPERATURES WARMING ABOUT 3-5F HIGHS IN THE MID TO UPPER 70S EXPECTED. ON SUNDAY A BIT WARMER WITH MID 70S TO AROUND 80. OVERNIGHT LOWS A BIT ABOVE NORMAL. SUNDAY NIGHT-WEDNESDAY...PRETTY GOOD AGREEMENT THAT A LARGE RIDGE OF HIGH PRESSURE SLOWLY MOVES TOWARD THE AREA THROUGH THE PERIOD. PRECIPITATION IS NOT EXPECTED AND FOR THAT MATTER MUCH IN THE WAY OF CLOUDINESS. A SLOW WARMING TREND WILL CONTINUE WITH MID 70S TO LOW 80S MONDAY...LOW TO MID 80S BY WEDNESDAY. OVERNIGHT LOWS ABOVE NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 524 PM MDT WED SEP 26 2012 AT KGLD...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE FROM SOUTHWEST TO NORTHEAST OVERNIGHT AND APPROACH THE KGLD TERMINAL IN THE OVERNIGHT HOURS. CEILINGS WILL GRADUALLY LOWER AND WILL APPROACH MVFR BETWEEN 09Z AND 12Z WITH LOWER CEILINGS PROBABLY HOLDING OFF UNTIL AFTER 12Z. FOG IS ANOTHER UNCERTAINTY...WITH UPSLOPE WINDS AND INCREASING LOW LEVEL MOISTURE VISIBILITY COULD DROP INTO THE 3-5SM RANGE OVERNIGHT AND INTO THURSDAY MORNING. AT KMCK...VFR CONDITIONS EXPECTED WITH LOWER CEILINGS REMAINING TO THE SOUTHWEST OF THE TERMINAL. THERE IS A SLIGHT CHANCE OF FOG FORMING OVERNIGHT...BUT CONFIDENCE IS LOW AND DECIDED NOT TO MENTION FOR NOW IN THE TAFS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...99 AVIATION...024
Hazardous weather outlook, Sep 26, 2:52 PM MDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 252 PM MDT WED SEP 26 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271730- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 252 PM MDT WED SEP 26 2012 /352 PM CDT WED SEP 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO EARLY EVENING MAINLY NORTH OF HIGHWAY 24. LARGE HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE BE NEEDED THROUGH EARLY EVENING. JTL
In the hours before
Special weather statement, Sep 26, 5:37 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 537 PM MDT WED SEP 26 2012 COZ091-270000- KIT CARSON COUNTY- 537 PM MDT WED SEP 26 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEIBERT...MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3956 10276 3937 10254 3919 10289 3933 10303 TIME...MOT...LOC 2337Z 234DEG 5KT 3931 10287 DR
Local storm report, Sep 26, 6:33 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 E SEIBERT 39.30N 102.83W
09/26/2012 E1.00 INCH KIT CARSON CO PUBLIC
HAIL UP TO 2 INCHES DEEP ON HIGHWAY 24
&&
024Special weather statement, Sep 26, 6:54 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 654 PM MDT WED SEP 26 2012 COZ092-270130- CHEYENNE COUNTY- 654 PM MDT WED SEP 26 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF WILD HORSE...MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3904 10258 3885 10251 3880 10293 3898 10294 TIME...MOT...LOC 0054Z 254DEG 7KT 3890 10284 ROBINSON
Special weather statement, Sep 26, 6:56 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 656 PM MDT WED SEP 26 2012 COZ091-270130- KIT CARSON COUNTY- 656 PM MDT WED SEP 26 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLAGLER...MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE. && LAT...LON 3941 10282 3920 10283 3919 10316 3937 10316 TIME...MOT...LOC 0056Z 270DEG 7KT 3929 10306 ROBINSON
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 6:15 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 60 min |
| Sep 26, 6:45 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 30 min |
| Sep 26, 6:54 PM MDT | Special Weather Statement | GLD | Cheyenne | 36 min |
| Sep 26, 6:56 PM MDT | Special Weather Statement | GLD | Kit Carson | 34 min |
| Sep 26, 7:23 PM MDT | Special Weather Statement | GLD | Kit Carson | 37 min |
| Sep 26, 7:32 PM MDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| Sep 26, 7:59 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 61 min |
| Sep 26, 8:09 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 66 min |
| Sep 26, 9:00 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Sep 26, 9:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Sep 26, 10:44 PM MDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| Sep 26, 11:00 PM MDT | Special Weather Statement | GLD | Kit Carson | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.